Texas, 2019Lightning Strike in Texas, August 14, 2019
August 14, 2019 · NWS HGX · 1 event in 1 county or zone
There were three injuries from a mid-evening lightning strike.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There were three injuries from a mid-evening lightning strike.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 14, 5:56 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 14, 5:56 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
656 PM CDT Wed Aug 14 2019
.DISCUSSION...
00Z Aviation...Main issue is the current broken line of convection
sagging south from CLL to SGR to HOU. The stronger storms could
produce wind gusts of 30-35 knots. Expect the TSRA to dissipate 2
to 3Z. Will see some TSRA develop tomorrow, but should be south
of CLL, CXO and IAH. 33
&&
.PREV DISCUSSION... /ISSUED 338 PM CDT Wed Aug 14 2019/
DISCUSSION...
- Heat advisory to expire on time at 7PM today.
- So called frontal boundary near Crockett this afternoon should
slowly push into the area. Scattered showers and storms possible
through tomorrow.
- Upper level ridge builds over the Rockies early next week. This
should allow for at least some thunderstorm chances and not
excessively hot.
SHORT TERM [Tonight Through Thursday]...
Activity beginning to fill in over the NE portions of the CWA this
afternoon. Will be expecting this development to continue to build-
ing south...with the seabreeze possibly getting a bit more active.
In between these systems, heat index values have been ranging from
104 to 111F this afternoon. Things should be quieting down by this
evening with the loss of heating.
Forecast for tomorrow will likely be very dependent on where(or if)
there are any leftover boundaries from today hanging around. Models
keeping with the idea of redevelopment along (or near) the coast by
early Thurs morning. With the higher moisture over these locations,
not too many arguments with this scenario at this time.
Additionally, it should be noted that Galveston has at least tied a
record high for today with 98F (previously set in 1874). 41
LONG TERM [Friday Through Wednesday]...
Upper level pattern still looks to become zonal by Friday into the
weekend. It then begins to amplify early next week with the upper
level ridge building over the southern Rockies. Most synoptic
models are in decent agreement with this evolution with not many
differences. This allows for broad troughing to develop over the
northern Gulf coast and eastern U.S. Being stuck between the
influence of the ridge and the trough makes forecasting showers
and storms a bit challenging because it is hard to tell which
feature will have more of an influence over the other. For now
will keep some daily chances of rain in the forecast with high
temperatures back in the mid/upper 90s. Overall I'm not too
enthusiastic about rain chances in the extended forecast as there
is no really dependable signal in the model data. Even looking at
precipitable water trends makes it hard to nail down any one day
for higher precip chances than the other. Looking like a good
place to stick close with ensemble means until there is a more
definite signal to key on for the forecast.
Overpeck
MARINE...
Winds the next couple of days will be light and variable with low
seas as a frontal boundary stalls along the Upper Texas Coast.
Scattered showers and storms will be possible tonight into
Thursday. The front should move back north Friday into the
weekend. Southerly winds should increase with building seas. Small
craft exercise caution may be needed over the weekend.
Overpeck
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 78 98 77 100 77 / 20 20 0 10 0
Houston (IAH) 79 97 79 96 79 / 50 30 10 20 0
Galveston (GLS) 83 92 83 91 84 / 50 40 30 40 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 7 PM CDT this evening for the following
zones: Austin...Brazoria Islands...Brazos...Burleson...
Chambers...Coastal Brazoria...Coastal Galveston...Coastal
Harris...Coastal Jackson...Coastal Matagorda...Colorado...
Fort Bend...Galveston Island and Bolivar Peninsula...
Grimes...Houston...Inland Brazoria...Inland Galveston...
Inland Harris...Inland Jackson...Inland Matagorda...
Madison...Matagorda Islands...Montgomery...Northern
Liberty...Polk...San Jacinto...Southern Liberty...Trinity...
Walker...Waller...Washington...Wharton.
GM...NONE.
&&
Discussion...33In the hours before
Special weather statement, Aug 14, 5:50 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
650 PM CDT Wed Aug 14 2019
TXZ195-196-150030-
Brazos TX-Burleson TX-
650 PM CDT Wed Aug 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BURLESON AND WESTERN
BRAZOS COUNTIES UNTIL 730 PM CDT...
At 650 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bryan, moving south at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Western College Station, Bryan, Somerville, Snook, Kyle Field and
Lyons.
LAT...LON 3073 9660 3071 9660 3070 9657 3071 9656
3073 9650 3072 9636 3039 9630 3035 9665
TIME...MOT...LOC 2350Z 009DEG 23KT 3062 9645Special weather statement, Aug 14, 6:09 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
709 PM CDT Wed Aug 14 2019
TXZ212>214-227-237-238-313-337-338-438-150115-
Inland Brazoria TX-Galveston Island and Bolivar Peninsula TX-
Waller TX-Chambers TX-Coastal Harris TX-Inland Galveston TX-
Coastal Galveston TX-Inland Harris TX-Fort Bend TX-
Coastal Brazoria TX-
709 PM CDT Wed Aug 14 2019
...SIGNIFICANT WEATHER ADVISORY FOR GALVESTON...FORT BEND...
NORTHEASTERN BRAZORIA...CHAMBERS...SOUTHEASTERN WALLER AND SOUTHERN
HARRIS COUNTIES UNTIL 815 PM CDT...
At 707 PM CDT, Doppler radar was tracking a broken line of strong
thunderstorms centered over Ellington, moving south at 25 mph.
Winds in excess of 40 mph will be possible within this line.
Locations impacted include...
Pasadena, Pearland, League City, Sugar Land, Baytown, Missouri City,
Galveston Causeway, Texas City, Friendswood, La Porte, Deer Park,
Rosenberg, Alvin, Dickinson, Stafford, South Houston, Bellaire, West
University Place, La Marque and Katy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this line of
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 2940 9436 2936 9443 2922 9524 2944 9599
2992 9599 2980 9542 2987 9436 2956 9435
2955 9439 2946 9435
TIME...MOT...LOC 0007Z 001DEG 23KT 2961 9521Local storm report, Aug 14, 6:15 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
715 PM CDT WED AUG 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM MARINE TSTM WIND MORGANS POINT 29.68N 94.98W
08/14/2019 M45 MPH GMZ335 TX MESONET
WIND GUST WAS MEASURED AT MORGANS POINT.
&&
EVENT NUMBER HGX1900228
42Local storm report, Aug 14, 6:35 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
735 PM CDT WED AUG 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM MARINE TSTM WIND 4 NNE SAN LEON 29.54N 94.91W
08/14/2019 M43 MPH GMZ335 TX MESONET
WIND GUST WAS MEASURED AT GALVESTON BAY WEATHERFLOW
SITE.
&&
EVENT NUMBER HGX1900229
42Local storm report, Aug 14, 6:39 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
739 PM CDT WED AUG 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM MARINE TSTM WIND 1 ESE SEAGATE 29.53N 95.00W
08/14/2019 M47 MPH GMZ335 TX MESONET
WIND GUST WAS MEASURED AT A YACHT CLUB IN KEMAH.
&&
EVENT NUMBER HGX1900230
42Local storm report, Aug 14, 6:49 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
749 PM CDT WED AUG 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM MARINE TSTM WIND 4 NNE SAN LEON 29.54N 94.91W
08/14/2019 M40 MPH GMZ335 TX MESONET
WIND GUST WAS MEASURED AT GALVESTON BAY WEATHERFLOW
SITE.
&&
EVENT NUMBER HGX1900231
42Lightning, Brazoria
- When
- August 14, 7:20 PM CST
- Where
- Brazoria County, 2.6 mi SW of Iowa Colony
- Injuries
- 3 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 29.449, -95.445
Three construction workers were injured after the home they were working on was struck by lightning. The victims were in the garage when lightning strike occurred.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 14 to 16, 20191 death · 7 events
- Excessive Heat and Wildfire in California, August 14 to 15, 2019$400,000 · 6 events
- Flash Flood and Hail in New Mexico, August 14, 2019$125,000 · 1 in hail · 4 events
- Damaging Winds and Lightning Strike in Mississippi, August 14, 2019$33,000 · 50 kt wind · 4 events
- Lightning Strike in Texas, August 14, 2019$25,000 · 1 event
- Damaging Winds and Lightning Strikes in Georgia, August 14, 2019$19,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Colorado, August 14, 2019$2,000 · 3 in hail · 17 events
- Hail and Damaging Winds in South Carolina, August 14, 2019$500 · 1.25 in hail · 15 events
- Heat in California, August 14 to 16, 201913 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 14, 20196 events
- Flash Flooding in Pennsylvania, August 14, 20196 events
- Hail in Wyoming, August 14, 2019$5,000 · 2.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851398.